Massachusetts, 2002

Hail and Lightning Strike in Massachusetts, May 28, 2002

May 28, 2002 · NWS BOX · 2 events in 2 counties and zones

Lightning struck a home in Plainville as thunderstorms moved through eastern Massachusetts during the morning, igniting a fire in the attic which caused damage to the home's electrical system. During the afternoon, an isolated severe thunderstorm produced nickel sized hail in Worthington.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning struck a home in Plainville as thunderstorms moved through eastern Massachusetts during the morning, igniting a fire in the attic which caused damage to the home's electrical system. During the afternoon, an isolated severe thunderstorm produced nickel sized hail in Worthington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 28, 6:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 28, 6:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
730 AM EDT TUE MAY 28 2002

SIMILAR TO YESTERDAYS SCENARIO ONLY A FEW HOURS EARLIER...CURRENT
RADAR SHOWS LIGTNING ACTIVITY OVER SW CT AND JUST OFF NE MASS.
CURRENT ZONES FOCUSING ON SHWRS AND TSTMS IN THE AFTERNOON THEREFORE
QUICK UPDATE TO MENTION SHOWERS AND TSTMS OVERALL AS AIRMASS JUICY
ENOUGH TO HAVE CONVECTION IN THE AM.  ALSO INCREASED POPS AND ADDED
CHANCE TO CAPE COD ZONES.

KAB

*****PREVIOUS FCST*******

PRSTNT UPR W TO WSW FLO ALF CONTG THRU THU AS UPR RDG RMNG QSTNRY S
OF SNE.  SFC HI WELL OFSHR TO E.  THIS WL RESULT IN CONTD S TO SE
LOW LVL FLO.  AS A CONSEQUENCE DAYTIME SFC TEMPS SOMEWHAT COOLER TO
S AND E.  SFC DEW PTS ON HI SIDE AND WITH TEMPS AT 500 MB ON COOL
SIDE AMS FAIRLY UNSTBL, SPCLY NRN PTN OF THE FCST AREA WHERE LESS
EFFECT OF THE COOLER SFC AIR FM SE.  SO IT LOOKS LIKE SHWRS AND
TSTMS AGAIN TDA AND PSBLY WED AS THE REGIME CONTS.  THE HI DEW PTS
PLUS UPR COOL AIR EQUALS PSBL LARGE HAIL.  A LTL MORE ISENTROPHIC
LIFT INDICATED BY AVN MODEL FOR THU SO MAY BE SHWRS AGAIN BUT UPR
TEMPS ALSO INDICATED TO WARM SOMEWHAT SO LESS CHC OF TSTMS.
DYNAMICS TAKE OVER AGAIN ON FRY AS FAIRLY STG S/WV MOVS ACRS THE GT
LKS AND SFC FNT MOVS ACRS THE CWA LKLY INDUCING ANOTHER PD OF SHWRS
AND TSTMS.  THEN CHC OF AMS FOR SAT AS NWLY WND ADVECT DRIER AND
COOLER AIR FM CAN.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE... NONE.

DMH

In the hours before

Special weather statement, May 28, 4:05 AM EST, 3 hours 55 minutes before
CTZ002>004-MAZ002>006-008>012-NHZ011-012-281445-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
505 AM EDT TUE MAY 28 2002

THUNDERSTORM WILL REDEVELOP FROM NORTHERN CONNECTICUT...ACROSS
CENTRAL AND WESTERN MASSACHUSETTS NORTH AND WEST OF NORTHERN
MIDDLESEX COUNTY...AND OVER SOUTHWEST NEW HAMPSHIRE IN THE
AFTERNOON.  SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL.  EXPECT
FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS WITH THUNDERSTORMS.

THUNDERSTORMS WILL DEVELOP AFTER NOON OVER SOUTHWEST NEW HAMPSHIRE
AND CLOSER TO 4 PM SOUTHWARD TO NORTHERN CONNECTICUT.  THE GREATEST
CHANCE FOR LARGE HAIL 3/4 OF AN INCH OR MORE IN DIAMETER IS WITH
THUNDERSTORMS THAT OCCUR BETWEEN 2 PM AND 8 PM.
Special weather statement, May 28, 4:23 AM EST, 3 hours 37 minutes before
MAZ006-281015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
523 AM EDT TUE MAY 28 2002

AT 523 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL AND FREQUENT LIGHTNING OVER
NORTHWEST ESSEX COUNTY...OR ABOUT 4 MILES NORTH OF LAWRENCE...MOVING
EAST AT 30 MPH.  THE STORM WILL BE NEAR HAVERHILL AT 532 AM
EDT...AND THEN NEWBURYPORT AND ROWLEY AT 552 AM EDT.

NOCERA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Norfolk

When
May 28, 8:00 AM EST
Where
Norfolk County, Plainville
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Hail, Hampshire

When
May 28, 3:00 PM EST
Where
Hampshire County, Worthington Corners
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.417, -72.933

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294748, 5294747.